Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Suffering with intermittent anxiety, heaviness in chest, eases with lorazopam. Tips to gradually withdraw the medicine?

i am 70 years old.had been suffering from intermittent anxiety/sress.had been taking for last 25-30 yrs one or other benevery night like diazapam,lorazopam,alprozam etc.Since early october have been suffering from moderate anxiety,gloom,melancholy with a heaviness in chest region.lorazopam 1 mg morning and in the evening gi8ves substantial relief i feel good & cheerful.i am also started homeopathic treament who wish me to continue allopathic medicines i.e lorazapam till i begin to feel better.i wish to how long one can continue taking lorazopam & how to leave it gradually at a a later stage thanks pbhalla
Asked On : Fri, 14 Dec 2012
Answers:  2 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Emergency Medicine Specialist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Medication such as Lorazepam, Diazepam, Alprazolam, etc. belong to a category of medication called benzodiazepines. Now, this group of medication is used to treat anxiety as well as sleep disorders. When used for the treatment of these problems, these medication should be used only for short periods, because prolonged use can lead to medication dependence or 'addiction'.

So, if you are continuing to take these medication on your own, then I would advise you to consult a doctor, preferably a psychiatrist for further advise regarding continuing these medication or gradually tapering and stopping them.

There are also other non-addictive anxiety medication, which can be taken safely for long duration. There are also many psychological therapies which can help you effectively deal with your anxiety / stress. I would also suggest that you try relaxation techniques like deeep breathing, yoga, etc. for managing your stress and anxiety.

Best wishes,
Dr. Sheeba Stephen
Answered: Fri, 14 Dec 2012
I find this answer helpful
Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. Benzodiazepines/ sedatives like lorazepam are not recommended to be continued beyond 6-8 weeks according to our psychiatry guidelines as they are addictive in nature. The methods we use to wean off those who are dependent on these drugs are to substitute with longer acting sedatives like clonazepam/diazepam and then to gradually taper them off by around 10-20% decrease in dosage every week. I would advise you consult a substance use specialist, get yourself evaluated and begin the process of weaning. Additionally, psychological counselling would also be beneficial to improve your confidence. Wish you early recovery.
Dr Sundar Gnanavel
Psychiatrist/ Deaddiction specialist
Answered: Mon, 31 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor